Erythema elevatum diutinum (EED) manifests on a clinicopathologic spectrum of chronic cutaneous small vessel vasculitis. The lesions typically present as persistent, symmetric, firm, red to purple papules or nodules on the extensor arms and dorsal hands.1,2 Underlying infectious, malignant, or autoimmune processes are commonly associated with the disease, notably Streptococcus infection and IgA monoclonal gammopathy.2,3 Hepatitis virus also is often implicated in association with EED. Cases of EED have been seen with concomitant human immunodeficiency virus (HIV) infection.4-6 We report a case of EED presenting in various stages of evolution associated with underlying hepatitis B infection alone.
A 57-year-old man originally presented to an outpatient dermatology practice with a nodular, painful, episodic rash on the trunk and upper and lower extremities. A biopsy revealed leukocytoclastic vasculitis (LCV) with prominent eosinophils. At the time, the skin findings were believed to be a manifestation of drug hypersensitivity, likely to opioid use. The patient was lost to follow-up.
Seven years later, the patient was admitted to the hospital with new-onset burning and stinging red nodules on the dorsum of the hands and persistence of the original episodic rash over the lower legs and bilateral flanks. In the interim, he was briefly treated with an oral prednisone taper and topical corticosteroids including triamcinolone cream 0.1% and clobetasol cream 0.05% without improvement.
On examination deep red to violaceous discrete nodules and plaques with overlying hyperkeratosis involving all distal and proximal interphalangeal joints of the hands and extensor elbows were seen (Figure 1A). On the bilateral posterior arms (Figure 1B), anterior legs, and periumbilical area were deeply erythematous papules and plaques with background hyperpigmentation. Across his lower back and bilateral flanks were erythematous papules with central hemorrhagic crusting (Figure 1C).
Pertinent laboratory findings included a positive hepatitis B surface antigen with hepatitis B DNA value 4,313,876 IU/mL and a hepatitis B virus quantitative polymerase chain reaction value of 6.64 U. The etiology was suspected to be intravenous drug abuse; however, the patient denied recreational drug use.
An additional infectious workup was negative for hepatitis C, streptococcus, syphilis, tuberculosis, and HIV. A complete blood cell count, complete metabolic panel, urinalysis, complement, cryoglobulins, and serum protein electrophoresis were within reference range. Autoimmune serologies were negative including antinuclear antibody, rheumatoid factor, anti-Sjögren syndrome–related antigen A and B, anticyclic citrullinated peptide, anti-Smith, and antineutrophilic cytoplasmic antibodies. Peripheral blood immunophenotyping, lactate dehydrogenase, quantitative immunoglobulins, and age-appropriate cancer screens did not demonstrate evidence for malignancy underlying the disease. Bilateral hand radiographs showed mild periostitis of the proximal phalanges without obvious erosions.
Three 4-mm punch biopsies were performed from the left fifth digit, left posterior arm, and left flank. Tissue of the left fifth digit showed an intradermal vascular proliferation with a concentric pattern resembling onion skin in a background of increased fibrosis. The blood vessels showed focal fibrinoid necrosis (Figure 2A). The biopsy of the left posterior arm showed an intradermal vascular proliferation with an associated mild acute and chronic perivascular inflammation (Figure 2B). The left flank biopsy showed LCV with focal epidermal necrosis (Figure 2C).
The constellation of clinical findings together with the histopathologic changes represented EED in various stages of evolution. The patient was started on dapsone 100 mg daily and referred to the infectious disease service for treatment of chronic hepatitis B; however, he was subsequently lost to follow-up.